SciELO - Scientific Electronic Library Online

 
vol.38 issue2Chemical pleurodesis for hepatic hydrothoraxPrevalence of Helicobacter pylori infection in children evaluated at "Hospital de Clínicas de Porto Alegre", RS, Brazil author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Arquivos de Gastroenterologia

Print version ISSN 0004-2803On-line version ISSN 1678-4219

Abstract

DUQUES, Pedro; ARAUJO, Renata Soares Almeida  and  AMORIM, Waldir Pedrosa Dias de. Esophagus-enteric anastomosis ulceration caused by alendronate. Arq. Gastroenterol. [online]. 2001, vol.38, n.2, pp.129-131. ISSN 1678-4219.  https://doi.org/10.1590/S0004-28032001000200009.

Background — Alendronate sodium is an aminobisphosphonate indicated for the treatment of osteoporosis in post-menopausal women and has been associated with esophagitis in many reports. Esophageal stenosis, gastrointestinal symptoms as dyspepsia, nausea, vomiting and abdominal pain could be present. Objective — Report a case of a patient who underwent total gastrectomy with Y-en-Roux anastomosis for a gastric carcinoid tumor and developed an esophagus-enteric anastomosis ulceration after the use of alendronate. Patient and Method — A 63-year-old woman started medical therapy with alendronate in a dose of 10 mg daily. After a period of one month of medical treatment with this drug she began to complain of dysphagic symptoms and abdominal pain. She was submitted to endoscopic examination that showed an esophageal ulceration, an enteric ulceration of the anastomosis and an esophageal stenosis. Results - Medical treatment with alendronate was discontinued and the symptom of abdominal pain desapeared. The intensity of dysphagia has decreased. The ulcerated lesion remitted although esophageal stenosis did not. The patient was subsequently treated with esophagus-enteric anastomosis dilation. She improved in her general state and nowadays she is free of symptoms. Conclusion — Alendronate sodium could cause lesions of the inferior esophageal portion or in distal segments of the gastrointestinal tube, in patients with a fast gastrointestinal transit. Special attention must be given to gastrectomized patients that use this drug because of the possibility to develop mucosal lesions in the enteric anastomosed part and its fearfull complications as stenosis.

Keywords : Alendronate; Esophageal stenosis; Anastomosis, Roux-en-Y; Esophagus [surgery]; Enteric ulceration.

        · abstract in Portuguese     · text in Portuguese     · Portuguese ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License